My Medications Burn Through This Body

A Review/Commentary On My Spirit Burns Through This Body

By Akwaeke Emezi in the Paris Review


I wrote a more literary review of Emezi's piece in the Paris Review on Goodreads, but for the Black Box Warning Initiative the essay requires a different approach. I'm not a doctor (at least not a medical one), so I'm going to approach this from the perspective where my skills lie, as a juris doctorate and analyze the evidence and the text as told to us by Emezi and the drug world (pharmaceutical companies, FDA, and boxed warnings).


First, Emezi's symptoms:


-- Torso Convulsions

-- Uncontrolled Arm and Hand Movements

-- Muscles Seizing

-- Head Snapping

-- Neck Pain and Seized

-- Slurred speech

-- Stuttering

-- Stressed

-- Spirit Burns Through The Body "I simply couldn’t stop, even if I wanted to."

-- Numbing of neck, throat, and jaw

-- Inability to drive, travel


Mind you, this is someone under the age of 35.


I will let Emezi tell you the medications: "three different muscle relaxants, two different painkillers, one for neuropathic pain, my antidepressants, my antianxiety meds, my acid-reflux meds that work together with my asthma meds so I can breathe at night, my migraine meds, my inhalers. Seeing them gathered together hurt. Three years ago, my flesh didn’t need all this, but my stress levels have climbed so high that my muscles have run out of space to hold all the tension, so they release it in flamboyant spasms. "


I read the list and immediately thought of the promo video we did for this site:





So the only leap, I'm going to take is pick representative drugs from each class of the drugs described in the essay.

-- Muscle Relaxant Baclofen

-- Antianxiety Lorazepam

-- Painkiller/Neuropathic Gabapentin

-- Antidepressants Zoloft (SSRI)

-- Antidepressants Pristiq (SNRI)

-- Atypical Antipsychotic Latuda (Not sure what was being used for antidepressants, so I included an AAP, SSRI, and an SNRI.)

-- Acid Reflux Omeprazole

-- Asthma Singulair


The original narrative continues about the somatic healer and a physiotherapist and places the focus on past unremembered trauma. This may in fact be the correct narrative, but the narrative thread of the essay on the failure of pharmaceuticals is completely dropped. Maybe the trauma is a current trauma of being poly-pharmically drugged into convulsions and side effects.


So I'm going to write a different narrative, not on past trauma, but on current medical trauma being created by the medications, based on the FDA labels in the links provided.


I know that the drugs burn through the body with no regard, no respect, no care. I’m trying to figure out how the drugs interact with myself; I don’t want to be as cruel as the medications. Slowly, as I learn to listen to them, I can acknowledge that this body is being disabled and invaded by the pills I am placing in my mouth.


I am unsure how Emezi's particular cocktail was brewed, but is it coincidence that the essay reads as a list of drug side effects of the drugs that are being taken? Occam's razor would say it is the drugs, not "scar tissue from traumas I don’t remember."


The restless energy described as the "soul burning through the body" is a drug side effect known as akathisia, a common side effect in all three antidepressants I listed above. When it is working, it is a welcome side effect of productivity, until it turns and asks for payback for its Faustian bargain in the form of extrapyramidal side effects found in AAPs and SSRIs. What is an extrapyramidal side effect? Dystonia and dyskinesia are two of them or as described in the essay:


-- Torso Convulsions

-- Uncontrolled Arm and Hand Movements

-- Muscles Seizing

-- Head Snapping

-- Neck Pain and Seized Neck


Emezi wrote "a friend had to come rescue me from a parking lot because the numbness in my neck had spread into my jaw and throat." The FDA isn't quite as dramatic, a little more dry in the drug's fact sheet: "Dystonic symptoms include: spasm of the neck muscles, sometimes progressing to tightness of the throat, swallowing difficulty, difficulty breathing, and/or protrusion of the tongue." No friend to the rescue in the FDA's prose.


The direct side effects are obvious. Less obvious are the contraindications (reasons for not giving the drugs) that are also all over the poly-pharmacological brew that would have made Macbeth's witches proud. Just for example, the antacid prolongs the effects of benzodiazepines, so there could be essentially an overdose of Lorazepam because of Prilosec. Overdoses of Lorazepam can cause dysarthria according to the warnings. What is dysarthria? I didn't know until I Googled it writing this article. Dysarthria is a motor speech disorder in which the muscles that are used to produce speech are damaged, paralyzed, or weakened. Or as Emezi writes, "my speech slurs and stutters when I try to respond, nerves glitching in my mouth"


Unfortunately, I could probably write 60 pages on the possible causes of the symptoms and impact of the drugs listed in a 1500 word essay, but I think you get the point. Ultimately, we are all in this world living in bodies that will at some point betray us. We tell our stories of the betrayal and affix blame where it best fits our personal narrative, writing it out, but we must expand out our narratives. I may not be right, but the drug narrative must be incorporated into any story we tell ourselves about our health. The spirt burns through our body, but so do the drugs.

30 views0 comments

Recent Posts

See All